By Topic

Some long cyclic linear binary codes are not so bad

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)

We show that when an inner linear cyclic binary code which has an irreducible check polynomial is concatenated with an appropriately chosen maximal-distance-separable outer code, then the overall code is cyclic Over GF(2) . Using this theorem, we construct a number of linear cyclic binary codes which are better than any previously known. In particular, by taking the inner code to be a quadratic residue code, we obtain linear cyclic binary codes of length N , rate R , and distance D \geq (1 - 2R)N/ \sqrt {2 \log N} , which compares favorably with the BCH distance D \sim (2 \ln R^{-1})N/\log N , although it still fails to achieve the linear growth of distance with block length which is possible with noncyclic linear concatenated codes. While this construction yields many codes, including several with block lengths greater than 10^{10^5} , we have not been able to prove that there are arbitrarily long codes of this type without invoking the Riemann hypothesis or the revised Artin conjecture, as the existence of long codes of our type is equivalent to the existence of large primes p for which the index of 2 is (p - 1)/2 .

Published in:

Information Theory, IEEE Transactions on  (Volume:20 ,  Issue: 3 )